Can COVID-19 cause Hearing Loss?
Last year, we asked whether COVID-19 could lead to hearing loss or tinnitus.
At the time there wasn’t enough information about the virus in general.
Since that period of time, there have been new treatments for coronavirus that have changed and became more widely known. The data on these treatments’ side effects remain insufficient, but there is more data that proves infections from COVID - from the treatments or the virus itself - may have an impact on a person’s ability to hear and lead to permanent hearing loss.
Blood Oxygen Levels can be Reduced due to COVID-19
Two main symptoms of coronavirus are hypoxemia (low blood oxygen) and persistent hyperventilation (a struggle to breathe). The hair cells inside the inner ear have high metabolic activity, making them susceptible to hypoxic conditions. Essentially, they require good blood oxygenation to properly function. Ischemia of the inner ear (low blood supply) may cause hearing loss, vertigo, and possibly tinnitus. This is why research that connects hypoxemia and hearing loss in COVID patients who are symptomatic is starting to develop.
Can COVID-19 lead to Inner Ear Damage?
There isn’t much information available about the direct impact that COVID-19 has on the middle ear and the mastoid/temporal bone. Researchers have hypothesized that SARS nCOV-19 can damage organs in the inner ear and nervous systems, like other viral infections i.e. HSV-1, HZV, HIV, and measles. The measles can lead to ear infections and swelling of the nervous system, which can induce hearing loss.
Small studies have shown that patients who have been diagnosed with COVID-19 but are asymptomatic, continue to have more high-frequency hearing loss and evidence of outer hair cell function that becomes negatively impacted. This study is backed by the absence of Transitory Evoked Otoacoustic Emissions (TEOAEs), which is a practice that explicitly tests the performance of outer hair cells.
Ototoxicity in COVID-19 Treatments
Some of the latest antiviral medications that have been developed may be ototoxic - a prevalent cause of hearing loss.
Both remdesivir and favipiravir are antiviral medications that may be ototoxic or even induce tinnitus. Remdesivir that is taken with steroids, is the latest prevailing treatment for the early stages of COVID-19 infections in patients who experience upper respiratory problems.
Presently, there are no studies that have been published that link ototoxicity or hearing loss as a side effect of either the Moderna or Pfizer vaccine.
Continuing research is underway, so don’t be negligent.
The ability to hear, listen, and communicate have been greatly impacted by social distancing, the increased use of virtual meetings, and PPE. Your continued concern should be to protect yourself from contracting the virus, and not risking existing symptoms of hearing loss or other severe health issues that may also occur.
If you, or a loved one, are currently experiencing hearing loss, please contact us at Pure Sound Hearing for a hearing test and consultation.
Your comment will be posted after it is approved.
Leave a Reply.